L'avertissement de problème de respiration de la pilule nerveuse de la FDA ne concerne que certains patientsjanvier 8, 2020
The FDA is warning that two popular medications commonly prescribed to treat nerve pain, epilepsy, and select other issues can cause ‘serious’ breathing problems in some of the patients who take them. This warning raised concerns among the many people taking these pills, but a careful look at the FDA’s advisory shows that the issue only applies to certain patients.
The advisory, which was published by the FDA last week, warns that pregabalin and gabapentin, two medications commonly prescribed to relieve pain associated with nerves, anxiety, and other conditions, may cause major breathing problems. However, it’s important to note that this warning is specific to patients who are also using central nervous system (CNS) depressants or who already have problems with their lungs.
Examples of these risk factors include having a condition like COPD or taking opioid pain medication. The FDA also notes that elderly people ‘are also at higher risk’ of breathing issues when taking these drugs. The agency warns that these gabapentinoids are being abused more often and may be taken by people who are taking opioids.
As well, the FDA is raising the alarm for doctors because, it says, these gabapentinoids are being prescribed in increasingly high numbers. The agency reports that, “There is less evidence supporting the risk of serious breathing difficulties in healthy individuals taking gabapentinoids alone.” Research into the matter will continue, however.
To help protect the public, the FDA says that it will now require drugmakers to include the risk of breathing problems in the materials included with these prescriptions. Beyond that, the FDA says that it is also making drug companies conduct clinical trials in order to investigate this risk, as well as these drugs’ potential for abuse.
The FDA isn’t telling people to stop taking either of these medications, noting in its advisory that “in general the benefits of taking a medicine outweigh [side effects] risks.” That doesn’t mean patients and their caregivers should ignore the potential problem, however; signs of serious breathing problems include extreme sleepiness, confusion, blue-colored skin, and more. Patients should always consult with their doctor about their concerns.